Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 41, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 4, 2009, 4:07 PM MST for Mohave County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2009, 4:07 PM MST (23:07 UTC)
- Expired
- Sep 4, 2009, 5:00 PM MST
- In force
- 53 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 101 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 042307 SVRVEF AZC015-050000- /O.NEW.KVEF.SV.W.0041.090904T2307Z-090905T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 407 PM MST FRI SEP 4 2009 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 500 PM MST. * AT 400 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH NEAR MILE MARKER 65 NORTH OF KINGMAN. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF NEW KINGMAN-BUTLER...OR 10 MILES NORTHEAST OF KINGMAN...AND MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE...KINGMAN AND NEW KINGMAN-BUTLER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3544 11373 3508 11383 3524 11410 3544 11401 TIME...MOT...LOC 2306Z 289DEG 4KT 3533 11394 $$ PIERCE
2 follow-up statements
000 WWUS55 KVEF 042329 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 429 PM MST FRI SEP 4 2009 AZC015-050000- /O.CON.KVEF.SV.W.0041.000000T0000Z-090905T0000Z/ MOHAVE AZ- 429 PM MST FRI SEP 4 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR CENTRAL MOHAVE COUNTY... AT 427 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEW KINGMAN-BUTLER... OR NEAR KINGMAN...MOVING SOUTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3544 11373 3508 11383 3524 11410 3544 11401 TIME...MOT...LOC 2328Z 307DEG 6KT 3527 11402 $$ PIERCE
000 WWUS55 KVEF 042357 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 457 PM MST FRI SEP 4 2009 AZC015-050005- /O.EXP.KVEF.SV.W.0041.000000T0000Z-090905T0000Z/ MOHAVE AZ- 457 PM MST FRI SEP 4 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT 500 PM MST... THE SEVERE THUNDERSTORM THAT PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AROUND KINGMAN HAS WEAKENED. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN MOHAVE COUNTY THIS EVENING. LAT...LON 3544 11373 3508 11383 3524 11410 3544 11401 TIME...MOT...LOC 2355Z 307DEG 6KT 3524 11398 $$ PIERCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:00 PM MST, 2 hours 7 minutes earlier.
Area forecast discussion, Sep 4, 2:00 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 200 PM PDT FRI SEP 4 2009 .SYNOPSIS...A WEATHER DISTURBANCE WILL SLOWLY MOVE FROM THE CENTRAL CALIFORNIA COAST INTO THE SOUTHERN GREAT BASIN TODAY AND TONIGHT. THIS WILL COMBINE WITH MOIST AND UNSTABLE AIR TO PRODUCE SCATTERED STRONG THUNDERSTORMS ACROSS MUCH OF THE REGION. DRIER AIR WILL BEGIN TO SPREAD ACROSS THE AREA SATURDAY AND SUNDAY LEADING TO DECREASING THUNDERSTORM COVERAGE ALONG WITH A SLIGHT COOLING TREND. && .SHORT TERM...ALL OF THE INGREDIENTS FOR STRONG THUNDERSTORMS HAVE ALREADY BEGUN TO CONVERGE AS OF THIS WRITING...AND SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE THE REMAINDER OF THE DAY AND INTO THE EVENING AS A SHORTWAVE TROUGH PUSHES OVER THE AREA AND HELPS BRING A COMBINATION OF BOTH DIRECTIONAL AND SPEED SHEAR...WITH LOW LEVEL WINDS GENERALLY FROM THE SOUTH TAPPING HIGHER PW AIR THEN VEERING WITH HEIGHT FROM THE WEST. THIS WILL HELP MAINTAIN AND ORGANIZE STORMS INITIALLY TRIGGERED BY THERMODYNAMIC INSTABILITY. THE MAIN THREAT WITH ANY SEVERE STORMS WILL BE DAMAGING WINDS. HAIL WILL CERTAINLY BE POSSIBLE...BUT WILL LIKELY REMAIN BELOW THE SEVERE CRITERIA OF ONE INCH...THANKS TO THE WET BULB ZERO HEIGHT REMAINING ABOVE 14KFT. AS FAR AS RAINFALL AMOUNTS...HAVE NOT HAD ANY GROUND TRUTH SO FAR TODAY TO COMPARE TO RADAR ESTIMATES...BUT YESTERDAY RADAR WAS RUNNING ABOUT TWO TIMES ACTUAL VALES...SO WITHOUT MUCH CHANGE TO MOISTURE OVER THE LAST 24 HOURS...EXPECT A SIMILAR BIAS THIS AFTERNOON. OVERNIGHT...THE SHORTWAVE WILL LIKELY KEEP CONVECTION GOING AS IT MOVES OVER THE AREA...SO HAVE SIGNIFICANTLY BUMPED UP POPS OVERNIGHT...ESPECIALLY ACROSS THE EASTERN HALF OF THE FORECAST AREA. DRIER AIR IS FORECAST TO MOVE IN BEHIND THIS UPPER LOW SATURDAY WHICH WILL KEEP THUNDERSTORMS CONFINED TO SOUTHEAST NEVADA AND NORTHWEST ARIZONA. FURTHER DRYING OCCURS SUNDAY AS DRY WESTERLY FLOW CONTINUES TO SPREAD OVER THE REGION. ENOUGH MOISTURE AND INSTABILITY MAY LINGER OVER EASTERN MOHAVE COUNTY SUNDAY AFTERNOON TO JUSTIFY A MENTION OF THUNDERSTORMS. THIS PATTERN WILL BRING INCREASING AFTERNOON WINDS...ESPECIALLY BY SUNDAY. HIGH TEMPERATURES WILL LOWER 2-3 DEGREES EACH DAY OVER THE WEEKEND. .LONG TERM...BROAD TROUGH OVER THE AREA ON MONDAY GIVES WAY TO RIDGE BUILDING OVER THE CWA ON TUESDAY AND INTO THE LATTER PART OF THE WEEK. DIFFERENCES CONTINUE BETWEEN THE GFS/ECMWF WITH BUT MAINLY BEYOND THE CURRENT END OF THE LONG RANGE. THUS FOR NEXT WEEK...FLOW BECOMES MORE SOUTHEAST WITH RIDGE BUILDING OVER THE AREA WHICH SHOULD ALLOW FOR CONTINUED MOISTURE TO MOVE ACROSS MAINLY MOHAVE COUNTY AND POTENTIALLY INTO LINCOLN COUNTY THROUGH AT LEAST WEDNESDAY AND WILL CONTINUE WITH A DIURNAL TREND OF AFTERNOON/ EVENING CONVECTION. MOS GUIDANCE SHOWING A COOLING TREND TOWARDS THE END OF THE WEEK...BUT APPEARS THIS MAY BE TENDING TOO MUCH TOWARDS CLIMO AND FOR NOW WILL CONTINUE TO KEEP TEMPS NEAR TO ABOVE NORMAL THROUGH THE PERIOD UNDER THE RIDGING. && .AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS MAINLY OVER THE NEARBY MOUNTAINS THROUGH THE EVENING WITH ACTIVITY ONCE AGAIN FORMING SATURDAY AFTERNOON. ALL APPROACH CORRIDORS TO BE EFFECT TODAY WITH MAINLY MORMON MESA/PEACH SPRING CORRIDORS ON SATURDAY. SCT-BKN CLOUDS AOA 12K FEET THROUGH THIS EVENING AND THEN AGAIN SATURDAY AFTERNOON. WINDS TO GENERALLY BE DIURNAL...BUT ERRATIC/GUSTY WINDS POSSIBLE DUE TO NEARBY THUNDERSTORMS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT THUNDERSTORMS ACROSS THE AREA THIS EVENING AND CONTINUING OVERNIGHT OVER NORTHWEST ARIZONA. ISOLATED THUNDERSTORMS WILL FORM AGAIN MAINLY EAST OF A NEEDLES...LAS VEGAS...CALIENTE LINE ON SATURDAY AFTERNOON. OUTSIDE OF ANY THUNDERSTORM OUTFLOW BOUNDARIES...WINDS WILL GENERALLY BE LIGHT. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && KENNEDY/JENSEN
Hazardous weather outlook, Sep 4, 6:30 AM MST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 630 AM PDT FRI SEP 4 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-050700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 630 AM PDT FRI SEP 4 2009 /630 AM MST FRI SEP 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER MUCH OF THE AREA TODAY. ISOLATED HAZARDS SUCH AS SEVERE THUNDERSTORM WIND GUSTS OR FLASH FLOODING WILL BE POSSIBLE WITH SOME STORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DRIER AIR MOVING IN FROM THE WEST SATURDAY AND SUNDAY WILL DECREASE THUNDERSTORM COVERAGE SIGNIFICANTLY DURING THE LABOR DAY WEEKEND. ISOLATED THUNDERSTORMS WILL MAINLY BE CONFINED TO NORTHWEST ARIZONA BEYOND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. JA
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 3:17 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Sep 4, 4:16 PM MST | Flash Flood Warning | VEF | Mohave | 111 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.